Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver ALT is HIGH Please Help!
Jul 31, 2001

Hi Dr. Aberg-I really hope you answer my question as I am very concerned about it. I have been HIV+ for about 3 years and I am currently on Combivir and Viracept. My viral load is undetectable and my T Cells are in the 800s so I am doing very well on the medications. Here is the tricky part though. My ALT has been gradually rising over the past several months and my ALT is now currently at 80 when I know that the normal HIGH range for ALT is about 45 correct? I do not have Hepatitis or anything else that would be causing the Liver ALT to be so high so I am pretty convinced it is one of the two drugs I am on. Do you know which of the two drugs I am on can cause this kind of rise in the ALT and is an ALT of 80 really something to become concerned about or is it ok to continue on my current regimen and just continue to keep on eye on the ALT until it gets to an even higher level? Thanks in advance for the answer to my question! - Chicago

Response from Dr. Aberg

ALT (alanine aminotransferase)and AST (aspartate aminotransferase are liver enymes however they can be found in other organs. ALT is slightly more specific to the liver. An elevated ALT with a normal AST usually reflects a viral illness or toxicity such as drugs. You have a mild elevation of the ALT which could be from either the combivir or nelfinavir. Are you taking any other medications or other over the counter supplements? How about tylenol? Many people take over the counter products not realizing that they can effect your body just like prescription drugs. You want to exclude any other reasons for why your ALT is rising. Do you drink alcohol or use any recreational drugs? These are all questions that your doctor may ask you. I would not get too concerned with an ALT of 80 but it certainly needs to be monitored. Did your doctor check for both Hepatitis B and C? Did you recently have any viral illness?

If your ALT continues to rise, your doctor may want to stop your medicines for a week and recheck your ALT and AST off medications to see if the ALT goes down. If it does, the only way to know for sure if it is the medicines is to restart your medicines and see if it happens again. My suggestion is to really think about if there is something else you are taking that could be causing liver toxicity such as a dietary supplement or herbs and if so, stop that first.



Previous
My MD suggests dropping PI
Next
5 YR POST TRANSPLANT 2B GENO HEP C

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement